This lecture was very informative and was well attended.

To summarize the meeting and the clinical pearls:

Definition:

Pharmaceutical neurotoxicant

drug or drug-like entities due to its own properties or in combination with other drug or drug-like entities illicit an untoward response to its host’s nervous system

  • Many drugs used in hospice/palliative care have potential side effects. Often we are using polypharmacy and the sum of the parts can lead to neurologic syndromes. Minimize drugs used. Ask yourself: is this drug needed? is it likely to cause side effects? Is there something that we can stop if we start this drug?
  • The symptoms of Serotonin syndrome, Anticholinergic syndrome and Neuroleptic syndrome can be vague, and the clinical syndrome is usually missed. Only in the extreme cases is the diagnosis obvious. Clinicians are not well versed in the neurologic syndromes so they are often missed. There is overlap between the three syndromes.
  • Symptoms of restlessness or agitation are treated with medications such as haldol that are meant to reduce these symptoms. Often increasing or adding new medications worsen symptoms which usually leads to increasing medications. This lecture helped to point out that some of the worsening symptoms are medication related and tapering off the medication is the appropriate next step.
  • Elevated temperature is not always infection. In both NMS and Serotonin syndrome it can be side effect of drugs
  • Myoclonus is not always related to opioid toxicity
  • Careful examination to include pupillary size and reflex response can help differentiate between syndromes

Summary of the syndromes in the table below (hope it opens – I’m new at this)

table for neurotoxicants

Overall it was a good lecture that made the participants aware that these syndromes exist, that the medications we use in hospice and palliative care are often the culprits and without high level of suspicion the syndromes are missed.